Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Mobile, AL

June 5, 1998Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 1998, 11:07 PM CDT for Clarke County, Washington County, Alabama. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1998, 11:07 PM CDT (04:07 UTC)
Expired
Jun 6, 1998, 12:15 AM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:25 PM CDTThunderstorm Wind 80Countywide, ALA line of severe thunderstorms moved through the county between 1025 pm and 1110 pm. Trees and power lines were blown down throughout the county. The hardest hit area was Millry. County Road 34 leading into Millry from the west had trees down all along it a
Jun 5, 11:45 PM CDTThunderstorm Wind 70Countywide, ALA line of severe thunderstorms moved through the county from west to east between 1045 pm and 1140 pm. Trees and power lines were blown down throughout the county. Some of the trees fell onto homes and businesses in the Jackson area where nine buildings wer

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1998-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1998-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS1 KMOB 060409 RRA
SVRMOB
ALC025-129-MSC041-060515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1107 PM CDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTHWESTERN ALABAMA
  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA
  GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 1215 AM CDT

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WINDS
  ADVANCING INTO GREENE COUNTY MS AND WASHINGTON AND CLARKE COUNTY AL.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR A LINE FROM CHATOM AL
  TO LEAKESVILLE MS BETWEEN 1130 PM AND MIDNIGHT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:24 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 2:24 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT FRI JUN 5 1998

THIS AFTERNOONS MCS MOVING THRU CNTRL MS ALONG WHAT APPEARS TO AN OLD
OUTFLOW BNDRY. NOT SURE THAT THIS COMPLEX WILL AFFECT THE IMMEDIATE
COAST BUT WILL NEED TO LEAVE IN SOME POPS FOR THIS EVENING...HIGHER
OVER NRN COUNTIES. CAPES ARND 2500 J/KG AND RAPID MOVEMENT OF LINE
CUD PRODUCE SFC WINDS NEAR SVR THRESHOLD YET THIS AFTERNOON. ETA
SHOWS COMPLEX DISSIPATING RAPIDLY AFTER SS. NEAR ZONAL FLOW TO PUSH
H7 TROFS RAPIDLY ACRS FA NEXT 24 HOUS IN ADVANCE OF SLOW MOVING SFC
FRONT. WEAK TROF OVER FA ARND 06Z TONIGHT WITH A SLIGHTLY STRONGER
TROF ARND 12Z SAT. SVR WX NOT EXPECTED AFTER THIS AFTERNOON WITH LOSS
OF DAYTIME HEAT AND WITH WEAK SHEAR AND LOWER CAPES. RAINFALL AMOUNTS
CUD BEGIN TO BE A PROBLEM SAT MORNING BUT FFG VALUES RELATIVETLY
HIGH. FRONT TO BE ALONG COAST NEAR SS SAT WITH COOLER AIR FOLLOWING
SAT NIGHT AND SUN.

MARINE AREA WILL CONTINUE TO HAVE SW WINDS NEAR SCEC LEVELS TONIGHT
BECMG MORE WESTERLY DURING THE DAY AND NW OVER THE NEAR SHORE WATERS
AFTER SUNSET SATURDAY. SCT TRW/RW THIS EVENING WILL BECOME MORE
NUMEROUS TOWARD SUNRISE.

MOB 75/86/65/85 4620  PNS 77/86/66/86 4620
DTS 78/85/71/86 3620  EVR 73/86/64/83 5610 11

In the hours before

Special weather statement, Jun 5, 7:14 PM CDT, 3 hours 53 minutes before
ALZ051>055-MSZ067-075-076-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
714 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN ALABAMA

   ...CHOCTAW... CLARKE... MONROE... WASHINGTON... WILCOX

IN MISSISSIPPI

   ...GREENE... PERRY... WAYNE

AT 708 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LARGE
THUNDERSTORMS OVER NORTHERN MOBILE...NORTHERN BALDWIN...CLARKE...AND
MONROE COUNTIES OF SOUTHWEST ALABAMA WHICH HAVE WEAKENED TO BELOW
SEVERE LIMITS. THESE STORMS WILL PROGESS SLOWLY EASTWARD THROUGH
THE EVENING HOURS. ANOTHER SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 10 PM FOR BUTLER... CRENSHAW... COVINGTON... CONECUH AND
ESCAMBIA COUNTIES OF SW AL.
Special weather statement, Jun 5, 7:14 PM CDT, 3 hours 53 minutes before
ALZ051>055-MSZ067-075-076-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
714 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN ALABAMA

   ...CHOCTAW... CLARKE... MONROE... WASHINGTON... WILCOX

IN MISSISSIPPI

   ...GREENE... PERRY... WAYNE

AT 708 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LARGE
THUNDERSTORMS OVER NORTHERN MOBILE...NORTHERN BALDWIN...CLARKE...AND
MONROE COUNTIES OF SOUTHWEST ALABAMA WHICH HAVE WEAKENED TO BELOW
SEVERE LIMITS. THESE STORMS WILL PROGESS SLOWLY EASTWARD THROUGH
THE EVENING HOURS. ANOTHER SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 10 PM FOR BUTLER... CRENSHAW... COVINGTON... CONECUH AND
ESCAMBIA COUNTIES OF SW AL.
Special weather statement, Jun 5, 8:10 PM CDT, 2 hours 57 minutes before
ALZ056>060-060130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
810 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ALABAMA

   ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA

AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS
BRINGING AN END TO THE THREAT OF SEVERE WEATHER.  STRONG THUNDERSTORMS
ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL
CONTINUE TO TRACK TO THE EAST-SOUTHEAST.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Special weather statement, Jun 5, 8:10 PM CDT, 2 hours 57 minutes before
ALZ056>060-060130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
810 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ALABAMA

   ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA

AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS
BRINGING AN END TO THE THREAT OF SEVERE WEATHER.  STRONG THUNDERSTORMS
ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL
CONTINUE TO TRACK TO THE EAST-SOUTHEAST.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Local storm report, Jun 5, 8:27 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
827 PM CDT FRI JUN 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    LEAKESVILLE               MS   WIND DAMAGE
06/05/98   GREENE                         5 OR MORE TREES DOWN IN
                                          LEAKESVILLE AND VICINITY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:40 PM CDTSevere Thunderstorm WarningMOBBaldwin50 min
Jun 5, 10:42 PM CDTSevere Thunderstorm WarningMOBChoctaw78 min
Jun 5, 11:12 PM CDTTornado WarningMOBChoctaw63 min
Jun 5, 11:36 PM CDTTornado WarningMOBClarke54 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningMOBMobile79 min
Jun 6, 12:22 AM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox68 min
Jun 6, 12:22 AM CDTSevere Thunderstorm WarningMOBBaldwin68 min
Jun 6, 12:31 AM CDTSevere Thunderstorm WarningMOBClarke29 min
Jun 6, 12:36 AM CDTSevere Thunderstorm WarningMOBEscambia69 min
Jun 6, 12:36 AM CDTSevere Thunderstorm WarningMOBConecuh69 min
Jun 6, 1:02 AM CDTSevere Thunderstorm WarningMOBMobile43 min
Jun 6, 1:11 AM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw94 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.